Montana, 2017

Hail in Montana, August 12, 2017

August 12, 2017 · NWS GGW · 1 event in 1 county or zone

A disturbance brought enough instability to the region to generate a few thunderstorms, one of which produced severe hail across parts of Wibaux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A disturbance brought enough instability to the region to generate a few thunderstorms, one of which produced severe hail across parts of Wibaux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 12, 1:17 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 12, 1:17 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
217 PM MDT Sat Aug 12 2017

.SHORT TERM...for northeast Montana...tonight through Sun...

Departing upper low could still generate a few rain showers and
thunderstorms over eastern counties before it fully exits the
region later this evening. The strongest CAPE and LI shift further
to the southeast, so not expected many strong storms.

After midnight and through Sunday, the main influence on the
forecast will be a narrow, but amplified upper ridge east of the
Divide. Most of the cloud cover from the departing trough will
leave the area Sunday for a sunny day. With increasing heights,
and thermal ridge developing east of the Front Range, temperatures
will nudge up closer to normal - most highs in the 80s.

There had been some concern for the wind, due to numerous
activities on Fort Peck Lake. But, models are not identifying any
concerns for now. So, no planned wind headlines.

Templer

.LONG TERM...Sun night through Sat...

Little change in thinking has occurred from the previous long
term discussion. The upper trough over British Columbia will
extend into the Pacific Northwest Sunday night. A local vorticity
maxima out ahead of that trough will eject toward eastern MT on
southwest flow aloft. This will increase chances for showers and
thunderstorms across the area into Monday.

The main trough axis will shift east as the feature deepens, with
a second round of showers and thunderstorms occurring Monday night
into early Tuesday. Confidence on details remains slightly below
average until some of the mesoscale and thermodynamic profiles as
this system enters the short term.

Beyond the midweek, forecast elements were trended toward the
latest consensus model blends given increasing spread in ensemble
500mb heights. Maliawco

&&

.AVIATION...

VFR mostly, possible MVFR ceilings/fog in the morning for eastern
terminal areas due to lingering RH.

Isolated thunderstorm are possible this evening as the upper-level
trough moves farther east. Then a narrow upper level ridge move
over the region by morning to bring dry conditions and mostly
clear skies.

Wind: east at 5-15kt.

Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 12, 12:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Glasgow MT
150 PM MDT SAT AUG 12 2017

MTZ025>027-122045-
Dawson MT-Prairie MT-Wibaux MT-
150 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...EASTERN PRAIRIE AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 245 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Wibaux, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wibaux, Carlyle, Hodges, Saint Phillip and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
      4669 10456 4688 10482 4723 10439 4715 10404
      4664 10405
TIME...MOT...LOC 1949Z 311DEG 10KT 4698 10447

Hickford
Special weather statement, Aug 12, 1:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
232 PM MDT SAT AUG 12 2017

MTZ025-026-122130-
Dawson MT-Prairie MT-
232 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR PRAIRIE AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 330 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Terry, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terry, Fallon, Mildred, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10558 4675 10562
      4683 10562 4683 10576 4688 10580 4711 10526
      4661 10474 4661 10486 4657 10486 4657 10498
      4654 10499 4654 10524
TIME...MOT...LOC 2031Z 323DEG 27KT 4687 10541

Hickford

The radar

The Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wibaux

When
August 12, 1:45 PM MST
Where
Wibaux County, Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Brief heavy rain, along with dime to quarter sized hail, was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716338.